Lawsuit Alleges Benicar HCT Led to Colitis

A new lawsuit has been filed over Benicar HCT (olmesartan medoxomil and hydrochlorothiazide), a hypertension medication manufactured by Daiichi-Sankyo and Forest Laboratories. The plaintiff is a Mississippi woman who began taking the drug in 2005. She developed colitis and other gastrointestinal symptoms, allegedly due to Benicar HCT. Colitis means there is inflammation of the colon. It can lead to abdominal pain, diarrhea with or without blood and fever. Colitis can be caused by a number of different things.

According to the lawsuit, the plaintiff’s injuries are described as “villous atrophy, sprue-like enteropathy, colitis, kidney failure, malabsorption, malnutrition, dehydration, atrophy and/or symptoms of diarrhea, vomiting, nausea, abdominal pain, and/or other related symptoms as well as medical expenses resulting from these injuries.” The plaintiff alleges that the drug manufacturers failed to warn the medical community about the risks of gastrointestinal side effects with Benicar HCT.

The suit was filed as part of a multidistrict litigation (MDL) underway in federal court in New Jersey. MDLs are a type of mass tort that consolidate complex litigation to one court before one judge. They are established to make litigation more efficient. Plaintiffs in MDLs have very similar allegations. In this case, plaintiffs allege that drugs in the “Benicar Family”, which includes other olmesartan-based drugs Azor and Tribenzor, caused gastrointestinal injuries. More than 1,300 lawsuits have been consolidated into the MDL as of June 2016.

The U.S. Food and Drug Administration (FDA) approved olmesartan to treat high blood pressure in 2002. Benicar HCT is a combination of olmesartan and hydrochlorothiazide, another medication used to lower blood pressure.

In 2013, the FDA updated the label on Benicar and similar drugs to reflect the risk of sprue-like enteropathy, intestinal issues that can lead to severe, chronic diarrhea and significant weight loss. These symptoms can develop months after starting the medication. In some cases, patients require hospitalization. The label update affected Benicar, Benicar HCT, Azor, Tribenzor and generics. A search of the FDA’s Adverse Event Report System database identified 23 cases of late-onset diarrhea and significant weight loss in patients taking these medications. Symptoms in these patients improved once the medication was discontinued.

This entry was posted in Pharmaceuticals and tagged , , , , , , , , , , . Bookmark the permalink.

© 2005-2018 Parker Waichman LLP ®. All Rights Reserved.